At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Prednisone withdrawal is a set of symptoms that may occur when individuals stop using this corticosteroid. Generally, these effects don’t occur unless the steroid has been used for at least 10-14 days, though some patients may experience minor withdrawal with a shorter therapy. This condition can be uncomfortable and dangerous, and it is the standard in medicine to prevent it through slow tapering or discontinuation of prednisone. If for some reason this doesn’t occur and withdrawal symptoms begin, the preferred treatment is usually to reinitiate prednisone therapy with a plan to gradually reduce it.
Corticosteroids like prednisone are useful drugs for many reasons. They can calm inflammation, curb allergic reactions, and reduce painful swelling. When they are introduced to the body, they create an additional effect on the adrenal system. It interprets prednisone presence as a signal to stop creating cortisol. Especially over a lengthy period of time, the adrenal glands may reduce cortisol production almost totally, while relying on the manufactured steroid, instead.
Cases of prednisone withdrawal have a consistent outcome. The body lacks both the synthetic hormone and adequate cortisol. Patients may then develop what is called adrenal insufficiency, which includes symptoms like extreme fatigue, muscle and joint pain, low blood pressure, and constant emotional upset. Other signs of this condition are stomach disturbances, and, in rare cases, life-threatening shock.
The adrenal system regulates other body systems like the pituitary and thyroid glands. With prednisone withdrawal these glands may malfunction, causing more symptoms and creating other problems. Not all people are as heavily symptomatic, but even a short course of the corticosteroid followed by abrupt withdrawal can lead to tiredness, emotionality, and body pain.
Several tests can examine adrenal function, but often, the clearest indicator to a doctor that a person has prednisone withdrawal is in the patient’s history. People with this condition are likely to have stopped taking the corticosteroid without adequate tapering in the last few days. In most cases, the treatment is to resume medication therapy and design a plan for safe discontinuation.
Tapering plans to avoid prednisone withdrawal are highly variable. They depend most on the length of use of the drug and its dosage strength. In short-term use, tapering is almost always built in and patients receive a packet of drugs with daily dose decreases.
Individuals who have taken prednisone for long periods, such as for many years, could conceivably taper off the medication for several months before stopping it completely. Patients are encouraged to keep their doctors informed if they experience unpleasant side effects during the planned reduction of the steroid. This information can help doctors adjust the dosage and speed of the process to promote greater patient comfort.